advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From West Midlands, United Kingdom:

My daughter was diagnosed with type 1 diabetes in March 2007 after we went for a routine private medical for immigration purposes. When she was admitted to the hospital, her blood sugar was 19 mmol/L [342 mg/dl]. She was started on seven units of Mixtard 30 before breakfast. Since then, we have had to gradually lower her insulin dose due to her having one to two hypoglycemic reactions a day, as low as 1.6 mmol/L [29 mg/dl], but always under 4 mmol/L [72 mg/dl]. We have been told that we may have to stop her insulin injections and just see what happens with her blood sugars as when she wakes in the morning, she has an average blood sugar of 4.5 mmol/L [81 mg/dl] to 7.5 mmol/L [135 mg/dl] and they are unsure as to wether she is type 1 at all. MODY has been mentioned to us, but I am confused about what to think. Could this be the honeymoon period? The last week, she has had a sore throat and has gone as high as 26 mmol/L [468 mg/dl], but no ketones have ever been present. We are at the hospital next week and would like some advise before I see the doctor.

Answer:

I really cannot answer such questions without a lot more information. You need to ask about islet cell and GAD-65 antibody test results. If positive, then she has type 1 diabetes. If negative, this won't resolve the issue since the tests are not perfect. Most pediatric diabetologists do not recommend the mixed insulins that you have mentioned since they provide no flexibility. Most use a basal-bolus multi-dose regimen with one of the fast analogs (Humalog or NovoRapid) before meals with Lantus or detemir as basal insulins once or twice a day. But, all should be done on the basis of frequent daily blood glucose readings, carbohydrate counting or other meal plans. If this is a honeymoon period then, obviously, the doses of insulin should be decreased, but most of us rarely completely stop insulin treatment.

SB

DTQ-20070510053614
Original posting 13 May 2007
Posted to Honeymoon and Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.